The New England Journal of Medicine (NEJM) published a provocative article this week titled “Azithromycin and the Risk of Cardiovascular Death.” It stimulated dramatic headlines:
Popular Antibiotic May Raise Risk of Sudden Death.” New York Times, May 16, 2012
Antibiotic Z-Pak may pose risk of sudden death.” NBC Nightly News, May 17, 2011
Could a common antibiotic increase risk of cardiac death?” WebMD, May 17, 2012
With such headlines, it is hardly any wonder there are a lot of confused patients and prescribers this weekend. Azithromycin (Z-Pak, Zithromax) is one of the most popular drugs in the pharmacy. At last count, more than 50 million prescriptions for it were dispensed from retail pharmacies last year. It is prescribed for lung infections, sinusitis, earaches, sore throats caused by strep, skin infections and urinary tract infections, to name just a few of the many uses for this broad-spectrum antibiotic.
How could such a useful drug be killing people?
A little-known fact is that the class of antibiotics called macrolides (including clarithromycin and erythromycin as well as azithromycin) can increase the risk for serious irregular heart rhythms and sudden cardiac death. These dangerous arrhythmias have been noted in the medical literature for more than a decade. For reasons that are not entirely clear to us, doctors thought that azithromycin did not share this class effect.
In the NEJM study, researchers analyzed data from more than 500,000 Medicaid patients in Tennessee. Patients who took azithromycin were compared to patients who took amoxicillin (a penicillin-type antibiotic) or ciprofloxacin or levofloxacin (fluoroquinolones) or no antibiotics. Those taking azithromycin were roughly two and a half times more likely to experience sudden cardiovascular death compared to those taking amoxicillin. Interestingly, deaths linked to levofloxacin (Levaquin) were comparable to deaths associated with azithromycin, suggesting that Levaquin might also pose a risk for serious irregular heart rhythms.
The absolute risk was relatively small: about 65 deaths attributed to azithromycin out of one million antibiotic treatments. There were 22 deaths out of a million courses of amoxicillin. The greatest risk was for patients with heart disease. That is to say, people with underlying heart rhythm problems, heart failure, clogged coronary arteries, stents or prior heart attacks were most likely to die while taking azithromycin.
Nevertheless, this study gives a glimpse at another secret that many health professionals prefer to keep under wraps: a surprising number of drugs can cause serious heart rhythm abnormalities. These arrhythmias can lead to stroke or sudden death. These medications are taken by tens of millions of Americans every day!
Let’s start with NSAIDs (non-steroidal anti-inflammatory drugs). You can buy ibuprofen (Advil, Motrin IB, etc) and naproxen (Aleve) over the counter. Then there are the prescription strength NSAIDs that doctors prescribe:

celecoxib (Celebrex)
diclofenac (Cataflam, Voltaren)
etodolac (Lodine)
ibuprofen (Motrin)
indomethacin (Indocin)
ketorolac (Toradol)
naproxen (Anaprox, Naprosyn)
meloxicam (Mobic)
oxaprozin (Daypro)
piroxicam (Feldene)
sulindac (Clinoril)

Such drugs can cause atrial fibrillation or flutter (BMJ, online July 4, 2011). People don’t always realize that they have such arrhythmias because symptoms may be subtle or nonexistent. Be on the lookout for lightheadedness, heart palpitations, chest pain or fainting. A potentially serious or even deadly consequence of these irregular heart rhythms is stroke.
The list of other medications that can cause serious heart rhythm irregularities is amazingly long. Here is just a partial list:
Amiodarone (Cordarone)
Astemizole (Hismanal)
Chloroquine (Aralen)
Chlorpromazine (Thorazine)
Citalopram (Celexa)
Dronedarone (Multaq)
Flecainide (Tambocor)
Haloperidol (Haldol)
Moxifloxacin (Avelox)
Probucol (Lorelco)
Procainamide (Pronestyl)
Quinidine (Cardioquin)
Sotalol (Betapace)
Thioridazine (Mellaril)

Of course, no one should EVER stop taking any medication without a doctor’s supervision. Some of these drugs are so essential to health that stopping them would pose a far greater risk than any potential arrhythmia. Nevertheless, patients should always be warned about the possibility of drug-induced arrhythmias and told what symptoms to be alert for.
We fear that many physicians may fail to mention possible arrhythmias when they prescribe medications. We consider that a major oversight. To protect yourself and those you love, we suggest reading Top Screwups Doctors Make and How to Avoid Them. It provides questions, tips and checklists to help you prevent unanticipated but deadly drug reactions. You’ll find a list of questions to ask any time you are handed a prescription.

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Carla

    I know several people that were hospitalized and its totally legal for them to keep injecting you with fentanol which can do a lot of damage to anyone and ain’t a safe drug Yes being able to get any script you want That’s why addictions to pills are out of control I don’t take anything unless I necessary have to

  2. Carla

    I’ve taken ciprofloxin ibuprofen Bactrim clindamycin prilosic tramadol ultram cephalexin hydro cod For teeth infections all made me have raceing heartbeats that did not go away for 12 hours ciprofloxin I drank 2 cases of water and still was thirsty I took all these antibodies when I was young and they worked now I’m 46 I here they have changed antibodics I have no other health problems either

  3. dennis newland

    Recently I was taking Amoxcyllin for a urinary tract infection dosage was 3 sometimes 4 per day.
    The infection still returns occasionally and seems to have followed prostrate surgery where from general opinion from older members I know it seems to be the norm. and that alone seems unusual or poor disinfectant or disease prevention practices,
    However I recently worked on a hot day trimming a 40 meter hedge made up of Bougainvillea and small bushes, From this work I developed pain in the shoulders radiating to the back and spent four days in hospital with a suspected heart attack. Possibly due to previous heart surgery. However later when visiting a friend I took another antibiotic and had severe chest pains within 2-3 hours. Using my spray and taking aspirin the pain eased and passed. Later at my own home the following evening I took my usual antibiotic and during the early night had the same symptoms again. On occasion my heartbeat has been irregular often missing a beat. Yesterday I worked around my property normally without problems and I slept normally having not taken any amoxcyllin for the past few days. By these co-incidences I am beginning to feel that the antibiotic has some connection, Further to this there is a slight abnormality developing in the kydneys according to tests. Yes I am taking some medication for the heart to thin the blood which I don’t particularly like, GenRX Isosorbide and Brilinta ticagrelor 45 and 30mg morning and night respectively. and aspirin 70mg mornings only.

  4. Tom

    About 3 weeks ago was sick thought I had taken bad food and brought up just fluid that was the color of Pepsi or coke I do drink a lot of Pepsi…
    Last night had the same problem and again just fluid the color of Pepsi and have been weak the last week and don’t eat a lot of food..
    People’s Pharmacy response: If you haven’t yet seen your doctor, do so right away.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.